Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 18, NWS Springfield, MO

April 7, 2010Jasper County, McDonald County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 7, 2010, 12:58 AM CDT for Jasper County, McDonald County, Newton County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2010, 12:58 AM CDT (05:58 UTC)
Expired
Apr 7, 2010, 1:43 AM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 9:28 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:37 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 6, 11:37 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1137 PM CDT TUE APR 6 2010

...UPDATE TO AVIATION...

.DISCUSSION...

THE MAIN FOCUS FOR THIS FORECAST INCLUDES THE WINDS FOR THIS
AFTERNOON...THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS
TONIGHT INTO WEDNESDAY MORNING...COOL TEMPERATURES THURSDAY AND
FRIDAY MORNINGS AND WINDY CONDITIONS ONCE AGAIN TO START NEXT
WEEK.

FOR THE NEXT 24 HOURS...SURFACE LOW PRESSURE IN THE CENTRAL PLAINS
WILL SHIFT EAST AS THE UPPER LEVEL TROUGH SWINGS THROUGH THE
REGION. THE TIGHT PRESSURE GRADIENT WILL REMAIN AS A COLD FRONT
SLOWLY APPROACHES THE OZARKS THIS EVENING. THIS IN ADDITION TO THE
STRONG AND GUSTY WINDS ONGOING PROMPTED A CONTINUATION OF THE WIND
ADVISORY THROUGH 7PM. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS EVENING AS THE AFOREMENTIONED COLD FRONT AND UPPER LEVEL
SYSTEM SWING EAST ACROSS THE REGION. STORMS ARE CURRENTLY BEGINNING
TO DEVELOP ACROSS EASTERN KANSAS IN THE VICINITY OF THE DRY LINE.
CURRENT INSTABILITY AND BEST FORCING IS IN CLOSE PROXIMITY TO THE
DRY LINE AND CURRENT EXPECTATIONS ARE FOR THE STORMS TO REMAIN
RELATIVELY CLOSE TO THE REGION OF BEST FORCING. MUCH OF THIS IS
DUE TO THE STRENGTH OF THE ELEVATED MIXED LAYER AND CAPPING
INVERSION IN PLACE. MUCH OF THE MOISTURE THE STORMS WILL HAVE TO
WORK WITH RESIDES AT OR BELOW 850MB WITH VERY DRY AIR IN THE
REMAINDER OF THE COLUMN. BECAUSE OF THIS...EXPECT THUNDERSTORMS TO
WAIT ON THEIR EASTWARD PUSH UNTIL THE UPPER LEVEL WAVE/COLD
FRONT/DRY LINE CONVERGE AND MOVE EAST LATE THIS EVENING. WITH THE
AMOUNT OF FORCING AND THE STRONG SYNOPTIC WINDS EXPECT THE PRIMARY
THREATS WITH THE STORMS FOR OVER NIGHT TO BE HIGH WINDS...LARGE
HAIL AND FREQUENT LIGHTNING. THERE MAY ALSO BE A BIT OF A FLOODING
THREAT AS STEERING WINDS WILL BE PARALLEL TO THE FRONT WHICH MAY
PRODUCE TRAINING STORMS. CURRENT THOUGHTS ARE THAT THE BEST PERIOD
FOR STORM TONIGHT WILL BE BETWEEN 9PM AND 3AM.

IN THE WAKE OF THE STORM SYSTEM...A COOLER CANADIAN AIRMASS WILL
SLIDE INTO THE REGION AS A BRIEF PERIOD OF NORTHWEST FLOW SETS UP
AND REMAINS INTO THE START OF THE WEEKEND. AS A
RESULT...TEMPERATURES WILL BE ON THE COOLS SIDE WITH HIGHS
EXPECTED IN THE 60S AND OVERNIGHT LOWS FALLING INTO THE LOW TO
MID 30S FOR THURSDAY AND FRIDAY MORNING. THIS WILL NEED TO BE
WATCHED AS MUCH OF THE FOLIAGE AND PLANTS ACROSS THE AREA ARE
EITHER LEAFING OUT OR IN BLOOM. SKIES SHOULD BE CLEAR AND AS A
RESULT SOME LOCATIONS MAY SEE TEMPERATURES DROP LOW ENOUGH FOR
FROST TO DEVELOP...ESPECIALLY IN VALLEYS.

RIDGING WILL THEN MOVE OVER THE OZARKS FOR THE WEEKEND ALLOWING
TEMPERATURES TO CLIMB WITH CLEAR SKIES. THE APPROACH OF ANOTHER
STORM SYSTEM HOWEVER WILL TIGHTEN THE SURFACE PRESSURE GRADIENT
ONCE AGAIN...PROVIDING THE POTENTIAL FOR RATHER BREEZY CONDITIONS
SUNDAY AND INTO THE START OF NEXT WEEK.

HATCH

&&

.AVIATION...

FOR THE 06Z TAFS...BROKEN LINE OF CONVECTION ALONG/AHEAD OF COLD
FRONT WILL CONTINUE TO SHIFT EAST OVERNIGHT...AFFECTING THE 3 TAF
SITES OVERNIGHT. HAVE CEILINGS WITH THE CONVECTION DROPPING INTO
MVFR CATEGORY. LOW LEVEL NON CONVECTIVE WIND SHEAR WILL CONTINUE
THROUGH THE FIRST SEVERAL HOURS OF THE TAF AND WILL STILL SEE
SURFACE GUSTS UP TO 30 KTS PRIOR TO THE FROPA.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 6, 9:50 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 PM CDT TUE APR 6 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
950 PM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED:

NON-THUNDERSTORM WIND RISK IS LIMITED WITH WIND GUSTS TO 35 MPH
LIKELY.

HAIL RISK IS ELEVATED WITH HAIL TO THE SIZE OF QUARTERS POSSIBLE.

THUNDERSTORM WIND GUST RISK IS ELEVATED WITH GUSTS IN EXCESS OF
60 MPH POSSIBLE.

FLOODING RISK IS LIMITED.

LIGHTNING RISK IS ELEVATED.

DISCUSSION:

STRONG TO SEVERE STORMS CONTINUED TO DEVELOP SOUTH ALONG A COLD
FRONT THIS EVENING. STORMS IN OKLAHOMA WILL MOVE NORTHEAST INTO
EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE THIS EVENING
INTO THE OVERNIGHT HOURS.

THE STRONGEST STORMS WILL AFFECT AREAS OF EXTREME SOUTHEAST KANSAS
INTO WESTERN MISSOURI WHERE QUARTER SIZE HAIL AND WIND GUSTS IN
EXCESS OF 60 MPH WILL BE POSSIBLE. AS THE STORMS MOVE FURTHER EAST
OVERNIGHT...THEY WILL ENCOUNTER LESS FAVORABLE CONDITIONS AND
STORM INTENSITY IS EXPECTED TO DIMINISH.

LOCALLY HEAVY RAINFALL AND TRAINING STORMS WILL BE POSSIBLE AND
MAY LEAD TO SOME LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW STRONG TO SEVERE STORMS WILL REMAIN POSSIBLE ACROSS SOUTH
CENTRAL MISSOURI ON WEDNESDAY. THE POTENTIAL FOR SEVERE STORMS
WILL BE HIGHLY CONDITIONAL ON THE AMOUNT OF INSTABILITY PRESENT
AHEAD OF AN ADVANCING COLD FRONT.

A LIMITED TO ELEVATED FIRE WEATHER RISK WILL REMAIN POSSIBLE FROM
THURSDAY THROUGH NEXT TUESDAY. A LIMITED NON THUNDERSTORM WIND
THREAT ALSO EXISTS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE REMAINDER OF THE LATE
EVENING INTO THE OVERNIGHT HOURS ACROSS SOUTHEAST KANSAS INTO
WESTERN MISSOURI.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 AM WEST OF A
SPRINGFIELD TO OSAGE BEACH LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Apr 7, 12:30 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 AM CDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     HAIL             COLUMBUS                37.17N 94.84W
04/07/2010  E0.88 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

AFOSTER
Local storm report, Apr 7, 12:34 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1234 AM CDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     HAIL             3 W COLUMBUS            37.17N 94.90W
04/07/2010  E0.88 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

AFOSTER
Local storm report, Apr 7, 12:38 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 AM CDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     HAIL             2 WSW WEST MINERAL      37.27N 94.96W
04/07/2010  E0.75 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

AFOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 12:44 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon59 min
Apr 7, 1:44 AM CDTSevere Thunderstorm WarningSGFCedar31 min
Apr 7, 12:26 AM CDTSevere Thunderstorm WarningSGFCherokee, Crawford64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.